‹ Back To Library

Enjoy these free resources by Fight CRC! Thank you to our sponsors Amgen and Bayer!

Skin Toxicity, AKA Chemo Rash is a common side effect for colorectal cancer patients. Certain kinds of cancer treatments, particularly Epidermal Growth Factor Receptor inhibitors, can cause a skin rash and other skin changes for colorectal cancer patients. Skin toxicity can manifest as a skin rash, itching and cracking, fingernail, and toenail irritation, dry skin, and sensitivity to the sun are common side effects.

EGFRs are located on cells and receive signals that let them know when it’s time for the cell to grow and divide. According to the National Cancer Institute, when this receptor is mutated, this can cause cancer cells to divide more rapidly. EGFR inhibitors are a class of targeted therapy drugs that block these receptors from receiving signals to grow, and thus slowing cancer cell growth. But since the epidermis (outer layer of skin), hair follicles and oil-producing glands have more EGFRs than other organs, the unintended consequence of EGFR-i drugs can include skin toxicity (AKA chemo rash, skin rash, and EGFR rash). 

Other treatments, specifically multikinase inhibitors (like regorafinib), can lead to another type of skin reaction called hand-foot skin reaction (HFSR). Some chemotherapies, like 5-FU, can lead to an additional side effect of the skin called hand-foot syndrome.

Symptoms of Skin Toxicity (Chemo Rash)

Skin toxicity can manifest in several ways:

  • Itchy skin
  • Pimple-like bumps on face, neck, and chest
  • Sore, tight sensation on face, neck, scalp, and chest
  • Cracks along the skin
  • Changes in hair texture and curling of the eyelashes and eyebrows
  • Dry, flaky skin on face, neck, and scalp
  • Infection of the skin around the nail
  • Brittle nails, nails that become loose in the nail bed
  • Sores in and around the nose and mouth

Symptoms of Hand-Foot Skin Reaction (HFSR)

  • Numbness, burning, tingling, or “pins and needles” feelings in hands and/or feet
  • Increased sensitivity or sensitivity to hot objects
  • Redness and/or swelling of hands and/or feet
  • Hard layers of skin forming on the palms of hands or bottoms of feet, blisters, dry or cracked skin, or flaking or peeling skin

Tell your treatment team as soon as possible if you have signs of HFSR. Your team can help to determine the severity of your symptoms and can help you manage them by adjusting your treatment dose. 

How do I manage my symptoms?

Although these symptoms may be irritating, painful, and uncomfortable, they might be a sign that your treatment is working. Luckily, there are ways to manage and lessen the symptoms of skin toxicity. Fight Colorectal Cancer has created several resources to help patients prevent, or manage, the rash. Download our Mini Magazine to learn more about chemo rash, how you can prevent the rash, and how you can manage your symptoms.

You can also access the following resources below:

Skin Toxicity Mini Magazine

Download Fight Colorectal Cancer’s Skin Toxicity Mini Magazine, a booklet designed to help patients manage side effects of the skin (like chemo rash, skin rash, or EGFR rash and hand-foot skin reaction) and find comfort through the stories of others who share in the struggles, victories, and outlooks on this side effect. This resource includes:

  • What causes skin toxicity
  • Tips to prevent skin toxicity
  • Nail care do’s and don’ts
  • Makeup tips for chemo rash
  • Facial hair grooming with skin rash
  • Sun care with EGFR rash
  • More tips from experts and patients

Skin Toxicity Mini Magazine  Take the Survey

Are you a medical professional? Contact us about ordering copies for your patients.

Expectations with Skin Rash and HFSR from a CRC advocate and patient

Thank you to our sponsors, Amgen and Bayer, for their support in the development of this educational video. 

Nobody knows the rash better than somebody who has had it. Sarah DeBord, CRC advocate, shares her experience with skin toxicity in these patient-friendly videos.

Watch Sarah’s other videos here:

My Experience   Advice for Patients 

Skin Toxicity Tips from Expert Doctor

Drs. Edith Mitchell from Thomas Jefferson University and Dennis Porto from the Henry Ford Health System Department of Dermatology discuss chemo rash and tips for managing it.